Alert archive / California / Flash Flood Warnings in 2009
Flash Flood Warning 12, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 20, 2009, 2:44 PM PDT for Inyo County, California. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2009, 2:44 PM PDT (21:44 UTC)
- Expired
- Jul 20, 2009, 4:14 PM PDT
- In force
- 90 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Inyo County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Edwards AFB, CA (KEDW), launched 12:00Z, 9.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3250 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KVEF 202144 FFWVEF CAC027-202345- /O.NEW.KVEF.FF.W.0012.090720T2144Z-090720T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 244 PM PDT MON JUL 20 2009 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL INYO COUNTY IN EASTERN CALIFORNIA... * UNTIL 445 PM PDT * AT 239 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. RADAR INDICATES BETWEEN ONE AND ONE AND ONE HALF INCHES OF RAIN HAS FALLEN OVER THE AREA SINCE 130 PM PDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND...DONT DROWN. && LAT...LON 3621 11795 3643 11772 3607 11729 3589 11751 $$ JACQUES
3 follow-up statements
984 WGUS75 KVEF 202151 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 251 PM PDT MON JUL 20 2009 CAC027-202345- /O.CON.KVEF.FF.W.0012.000000T0000Z-090720T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ INYO CA- 251 PM PDT MON JUL 20 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM PDT FOR CENTRAL INYO COUNTY... AT 246 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL AND FLASH FLOODING OVER THE WARNED AREA. RAINFALL RATES OF UP TO 1 INCH OR GREATER IN AN HOUR ARE STILL POSSIBLE OVER THE WARNED AREA. PEOPLE IN THE EASTERN MOHAVE NATIONAL PRESERVE ARE URGED TO USE CAUTION AS WATER IS LIKELY FLOWING THROUGH THE NORMALLY DRY WASHES...PONDING IN THE DRY LAKE BEDS AND LOW LAYING AREAS...AND RUNNING OVER ROADWAYS. THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. LAT...LON 3621 11795 3643 11772 3607 11729 3589 11751 $$ JENSEN
104 WGUS75 KVEF 202239 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 339 PM PDT MON JUL 20 2009 CAC027-202345- /O.CON.KVEF.FF.W.0012.000000T0000Z-090720T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ INYO CA- 339 PM PDT MON JUL 20 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM PDT FOR CENTRAL INYO COUNTY... AT 334 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA. THESE THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. THE STORMS WERE NEARLY STATIONARY AND CONTINUE TO PRODUCE HEAVY RAIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. SEVERAL INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. && LAT...LON 3621 11795 3643 11772 3607 11729 3589 11751 $$ JACQUES
135 WGUS75 KVEF 202314 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 414 PM PDT MON JUL 20 2009 CAC027-202324- /O.CAN.KVEF.FF.W.0012.000000T0000Z-090720T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ INYO CA- 414 PM PDT MON JUL 20 2009 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL INYO COUNTY... THE STORMS RESPONSIBLE FOR THE FLOODING HAVE DISSIPATED. LAT...LON 3621 11795 3643 11772 3607 11729 3589 11751 $$ JACQUES
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:30 PM PDT, 14 minutes earlier.
Area forecast discussion, Jul 20, 2:30 PM PDT, 14 minutes before
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE LAS VEGAS NV 230 PM PDT MON JUL 20 2009 CORRECTION TO WORDING .SYNOPSIS...A DISTURBANCE WILL RESULT IN STRONG STORMS ACROSS SOUTHERN CLARK...EASTERN SAN BERNARDINO...AND MOHAVE COUNTIES TONIGHT. TUESDAY THROUGH THE REMAINDER OF THE WEEK...MOIST AND UNSTABLE AIR WILL REMAIN OVER THE REGION...RESULTING IN ISOLATED TO SCATTERED THUNDERSTORMS DEVELOPING DURING THE AFTERNOON AND EVENING HOURS. HIGH TEMPERATURES A FEW DEGREES ABOVE NORMAL CAN BE EXPECTED EACH DAY. && .SHORT TERM...A LINE OF THUNDERSTORMS CURRENTLY OVER SOUTHERN CLARK AND CENTRAL MOHAVE COUNTIES WILL CONTINUE TO MOVE SLOWLY TO THE SOUTH THIS AFTERNOON AND THROUGH THE EVENING AS A MINOR SHORTWAVE ALOFT KEEPS CONVECTION GOING. THERE IS STILL A SIGNIFICANT AMOUNT OF POTENTIAL ENERGY FOR STORM DEVELOPMENT ACROSS SOUTHERN CLARK...EASTERN SAN BERNARDINO...AND MOHAVE COUNTIES...SO EXPECT THE POTENTIAL FOR SEVERE STORMS AND FLASH FLOODING TO CONTINUE WITH THESE STORMS. HAVE NOT HAD ANY REPORTS OF SEVERE CRITERIA HAIL SO FAR TODAY...BUT LAPSE RATES AND MOISTURE ALOFT ARE IDEAL FOR HAIL GROWTH...SO THIS WILL REMAIN A CONCERN WITH THUNDERSTORMS. TIMING THE GENERAL MOVEMENT OF THIS CLUSTER OF STORMS HAS THEM APPROXIMATELY LOCATED AS FAR SOUTH AS PARKER DAM BY ABOUT 10 PM TONIGHT. TUESDAY...ANOTHER ROUND OF CONVECTION IS EXPECTED....BUT AS THE MID LEVEL CIRCULATION RECENTERS OVER CENTRAL CALIFORNIA...STORM MOTION WILL BECOME MORE NORTH/SOUTH OVER THE FORECAST AREA TOMORROW. .LONG TERM...RIDGING WILL CONTINUE TO BE THE DOMINANT WEATHER FEATURE THROUGH THE EXTENDED PERIOD. EXISTING MOISTURE TRAPPED UNDER THE RIDGE WILL BE RECYCLED DAILY AND WILL CONTINUE THE PATTERN OF AFTERNOON/EVENING THUNDERSTORMS. THE BEST DYNAMICS THROUGH THE PERIOD APPEAR TO BE OVER THE EASTERN PORTION OF THE CWA RESULTING IN SLIGHT CHANCE POPS FOR THIS REGION. WITH LITTLE CHANGE EXPECTED TO HEIGHTS/THICKNESS VALUES...ABOVE NORMAL TEMPERATURES WILL CONTINUE. && .AVIATION...FOR MCCARRAN...WITH MOST CONVECTION CURRENTLY SOUTH OF THE LAS VEGAS VALLEY NOW...MAIN IMPACT FROM ANY THUNDERSTORMS SHOULD BE OUTFLOW BOUNDARIES. OVERNIGHT...WINDS WILL BE RELATIVELY LIGHT AND OUT OF THE SOUTHWEST. TUESDAY...ANOTHER ROUND OF CONVECTION IS EXPECTED...AND WITH GENERAL STORM MOTION EXPECTED TO BE NORTH/SOUTH...ANY THUNDERSTORMS MOVING INTO THE AREA MAY RESULT IN SIGNIFICANT WIND GUSTS. ALL APPROACH CORRIDORS ARE EXPECTED TO SEE ISOLATED TO SCATTERED COVERAGE TOMORROW. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...AWAY FROM ANY TSTMS WINDS WILL MAINLY BE DIURNAL IN DIRECTION THROUGH TONIGHT. SCATTERED TSTMS ARE EXPECTED AGAIN TOMORROW ACROSS THE AREA WITH THE MAIN THREAT IN AND NEAR STORMS BEING GUSTY AND ERRATIC WINDS. && .CLIMATE...THROUGH JULY 19TH THE LOW TEMPERATURE AT MCCARRAN INTERNATIONAL AIRPORT HAS BEEN AT LEAST 80 DEGREES OR BETTER EACH DAY MAKING IT THE 23RD DAY IN A ROW WITH SUCH A LOW TEMPERATURE MAKING IT THE SECOND LONGEST STRETCH OF 80 DEGREE OR BETTER LOW TEMPERATURES ON RECORD. THE RECORD FOR CONSECUTIVE DAYS WITH A LOW TEMPERATURE OF 80 DEGREES OR BETTER IS A 24 DAY STRETCH THAT STARTED ON JUNE 29 2007. GIVEN THE CURRENT WEATHER PATTERN THERE IS A VERY GOOD CHANCE WE COULD BREAK THAT RECORD. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE CA...NONE. && KENNEDY HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 20, 5:40 AM PDT, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 540 AM PDT MON JUL 20 2009 AZZ001>003-036-CAZ519>527-NVZ014>022-210700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 540 AM PDT MON JUL 20 2009 /540 AM MST MON JUL 20 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT A DISTURBANCE OVER SOUTHERN NEVADA WILL ENHANCE THUNDERSTORM DEVELOPMENT ACROSS CLARK...LINCOLN AND MOHAVE COUNTIES THIS MORNING THROUGH THIS EVENING. THE MAIN HAZARD WITH THESE STORMS ASIDE FROM LIGHTNING WILL BE GUSTY WINDS OVER 45 MPH. BRIEF HEAVY RAIN AND SMALL HAIL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MOIST AND UNSTABLE AIR WILL REMAIN IN PLACE THROUGH THE WEEK ALLOWING FOR ISOLATED TO SCATTERED THUNDERSTORMS EACH DAY ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED BUT THERE IS A SLIGHT POSSIBILITY THAT INFORMAL ACTIVATION MAY BE NEEDED IF THUNDERSTORM COVERAGE RAPIDLY INCREASES. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. JA
In the hours before
Local storm report, Jul 20, 12:03 PM PDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1203 PM PDT MON JUL 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 AM FLASH FLOOD MT. CHARLESTON 36.28N 115.62W
07/20/2009 CLARK NV PARK/FOREST SRVC
HEAVY RAIN AND WATER OVER THE ROADS AFTER 1.14 INCHES OF
RAIN FELL BETWEEN 1000AM AND 1100AM.
1045 AM HAIL MT. CHARLESTON 36.28N 115.62W
07/20/2009 M0.50 INCH CLARK NV PARK/FOREST SRVC
HAIL WAS REPORTED AT MT CHARLESTON MEASURING O.5 INCHES.
&&
ELThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:40 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 50 min |
| Jul 20, 1:52 PM PDT | Flash Flood Warning | VEF | San Bernardino | 113 min |
| Jul 20, 2:26 PM PDT | High Wind Warning | VEF | San Bernardino | 92 min |
Nearby
Flash Flood Warnings in California, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.